Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 147, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 1, 2022, 6:10 PM CDT for Riley County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2022, 6:10 PM CDT (23:10 UTC)
- Expired
- Jul 1, 2022, 6:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Riley County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:46 PM CDT, 24 minutes earlier.
Area forecast discussion, Jul 1, 5:46 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Topeka KS 546 PM CDT Fri Jul 1 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 253 PM CDT Fri Jul 1 2022 Key Points: - A few strong to severe storms possible south of I-70 late afternoon into early evening - Flood Watch issued for tonight into Saturday with increasing confidence for heavy rainfall - Heating up for 4th of July and early next week A cold front has been slowly pushing south across the area today, which has made it just south of the I-70 corridor as of 1930Z. Locations along and south of this boundary could still have an opportunity to see an isolated strong or severe storm late this afternoon or early evening. More clearing in this area could allow for MLCAPE to increase to 2000-3000 J/kg with 30-40 kt of bulk shear to support a damaging wind and hail threat with any storm that can develop. The main focus for this forecast package has been on the potential for heavy rainfall tonight into Saturday morning. Several factors appear to come together to indicate a signal for this to occur, particularly toward central KS. By 03-04Z, the LLJ begins to strengthen to enhance lift in central KS with increasing isentropic ascent near the same area overnight. We also have good moisture transport with Pwat values approaching 2" during the overnight hours into early Saturday. Forecast soundings depict long, skinny CAPE profiles with saturation increasing through the column toward sunrise, providing further evidence for efficient rainfall producers with any thunderstorms. CAMs show rain and storms increasing in coverage after midnight and pushing east across the CWA overnight into Saturday morning. While individual models have a wide range of possible solutions for rainfall amounts, ensemble solutions such as the HREF probability matched mean indicate 6-hr QPF of 2-5" may be possible with highest amounts toward central KS, focused in the 06- 12Z time frame. This seems to be a reasonable worst-case scenario, with widespread 1-2" inches likely across the area as shown in our QPF forecast. With all this in mind, have issued a Flood Watch area- wide from 06-18Z Saturday with lesser confidence for eastern KS where soils are drier. Another subtle upper wave on Saturday near the KS/NE border could keep additional rain and storms around through the afternoon hours. Beyond that, an upper ridge is expected to build from the Southern Plains northward into Sunday to keep any other disturbances north of the area. This results in decreasing precip chances as we round out the weekend. Highs on Sunday should rebound into the 90s for most places after Saturday's brief cool-down. The CWA remains on the western periphery of the ridge into the 4th of July holiday into mid-week, resulting in hot and humid conditions. Highs will be well into the 90s with heat indices above 100 for many locations, so heat headlines may need to be considered. A weak upper disturbance brings slight chances for rain Wednesday into Thursday, though it remains to be seen whether that will bring substantial relief from the heat. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 543 PM CDT Fri Jul 1 2022 VFR to MVFR conditions through the TAF period. Showers and thunderstorms will become more numerous this evening and overnight. Heavy rain and lightning will be the main threats with storms. Thunderstorms activity should diminish by tomorrow afternoon, but some showers and lower CIGS are probable throughout the afternoon and early evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch from 1 AM CDT Saturday through Saturday afternoon for KSZ008>012-020>024-026-034>040-054>056-058-059. && DISCUSSION...Picha AVIATION...Jones
Hazardous weather outlook, Jul 1, 2:56 PM CDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 256 PM CDT Fri Jul 1 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-022000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 256 PM CDT Fri Jul 1 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight A few strong to severe thunderstorms are possible late this afternoon and early evening south of Interstate 70. Damaging wind gusts and hail will be the main hazards. Locally heavy rainfall will be possible tonight across much of the outlook area with widespread amounts of 1 to 2 inches and locally higher amounts possible, which could lead to flooding of small streams and creeks. A Flood Watch has been issued area-wide for late tonight into Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall remains possible Saturday, especially during the morning hours in east central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:10 PM CDT | Special Weather Statement | TOP | Republic | 50 min |
| Jun 30, 8:28 PM CDT | Special Weather Statement | TOP | Republic | 32 min |
| Jun 30, 9:12 PM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| Jul 1, 12:14 AM CDT | Areal Flood Advisory | TOP | Republic | 3 hr |
| Jul 1, 1:55 PM CDT | Flood Watch | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 19 hr |
| Jul 1, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.